Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Compact sets definable by free $ 3$-manifolds


Author: W. H. Row
Journal: Trans. Amer. Math. Soc. 197 (1974), 225-244
MSC: Primary 57A10; Secondary 54C56
MathSciNet review: 0362314
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Shape conditions are given that force a compactum (i.e., a compact metric space) embedded in the interior of a nonclosed, piecewise-linear 3-manifold to have arbitrarily close, compact, polyhedral neighborhoods each component of which is a 3-manifold with free fundamental group (i.e., to be definable by free 3-manifolds). For compact, connected ANR's these conditions reduce to the criterion of having a free fundamental group. Additional conditions are given that insure definability by handlebodies or cubes-with-handles. An embedding of Menger's universal 1-dimensional curve in Euclidean 3-space is shown to have the property that all tame surfaces, separating in 3-space a fixed pair of points, cannot be adjusted (by a small space homeomorphism) to intersect the embedded curve in a 0-dimensional set.


References [Enhancements On Off] (What's this?)

  • [1] Steve Armentrout, Decompositions of $ {E^3}$ with a compact 0-dimensional set of nondegenerate elements, Trans. Amer. Math. Soc. 123 (1966), 165-177. MR 33 #3279. MR 0195074 (33:3279)
  • [2] R. H. Bing, Tame Cantor sets in $ {E^3}$, Pacific J. Math. 11 (1961), 435-446. MR 24 #A539. MR 0130679 (24:A539)
  • [3] K. Borsuk, Theory of shape, Lecture Note Series, no. 28, Matematisk Institut, Aarhus Universitet, Aarhus, 1971, 145 pp. MR 45 #2679. MR 0293602 (45:2679)
  • [4] H. G. Bothe, Ein eindimensionales Kompactum in $ {E^3}$, das sich nicht lagetreu in die Mengersche Universalkurve eingebetten lässt, Fund. Math. 54 (1964), 251-258. MR 29 #6470. MR 0169217 (29:6470)
  • [5] -, A tangled 1-dimensional continuum in $ {E^3}$ which has the cube-with-handles property, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. 20 (1972), 481-486. MR 0314034 (47:2586)
  • [6] R. Craggs, Cannonical neighborhoods for topologically embedded polyhedra, Trans. Amer. Math. Soc. (to appear). MR 0394687 (52:15486)
  • [7] W. Haken, Some results on surfaces in 3-manifolds, Studies in Modern Topology, Math. Assoc. Amer., (distributed by Prentice-Hall, Englewood Cliffs, N. J.), 1968, pp. 39-98. MR 36 #7118. MR 0224071 (36:7118)
  • [8] -, Erratum for ``Some results on surfaces in 3-manifolds'' (mimeographed notes).
  • [9] Sze-Tsen Hu, Theory of retracts, Wayne State Univ. Press, Detroit, Mich., 1965. MR 31 #6202. MR 0181977 (31:6202)
  • [10] W. Hurewicz and H. Wallman, Dimension theory, Princeton Math. Series, vol. 4, Princeton Univ. Press, Princeton, N. J., 1941. MR 3, 312. MR 0006493 (3:312b)
  • [11] S. Lefschetz, On compact spaces, Ann. of Math. 32 (1931), 521-538. MR 1503014
  • [12] W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory: Presentations of groups in terms of generators and relations, Pure and Appl. Math., vol. 13, Interscience, New York, 1966. MR 34 #7617. MR 0207802 (34:7617)
  • [13] S. Mardešic and J. Segal, Equivalence of the Borsuk and ANR-system approach to shapes, Fund. Math. 72 (1971), no. 1, 61-68. MR 46 #850. MR 0301694 (46:850)
  • [14] -, Shapes of compacta and ANR-systems, Fund. Math. 72 (1971), no. 1, 41-59. MR 45 #7686. MR 0298634 (45:7686)
  • [15] W. S. Massey, Algebraic topology: An introduction, Harcourt, Brace and World, New York, 1967. MR 35 #2271. MR 0211390 (35:2271)
  • [16] D. R. McMillan, Jr., A criterion for cellularity in a manifold. II, Trans. Amer. Math. Soc. 126 (1967), 217-224. MR 34 #8392. MR 0208583 (34:8392)
  • [17] -, Neighborhoods of surfaces in 3-manifolds, Michigan Math. J. 14 (1967), 161-170. MR 35 #3643. MR 0212778 (35:3643)
  • [18] -, Compact, acyclic subsets of three manifolds, Michigan Math. J. 16 (1969), 129-136. MR 39 #4822. MR 0243501 (39:4822)
  • [19] -, Acyclicity in three-manifolds, Bull. Amer. Math. Soc. 76 (1970), 942-964. MR 42 #5269. MR 0270380 (42:5269)
  • [20] -, Boundary-preserving mappings of 3-manifolds, Topology of Manifolds (Proc. Inst., Univ. of Georgia, Athens, Ga., 1969), Markham, Chicago, Ill., 1970, pp. 161-175. MR 43 #2723. MR 0276985 (43:2723)
  • [21] -, UV properties and related topics, Lecture notes compiled by Brian J. Smith, Florida State University, Tallahassee, Florida.
  • [22] -, Non-planar embeddings of planar sets in $ {E^3}$ (preprint).
  • [23] D. R. McMillan, Jr. and Harry Row, Tangled embeddings of one-dimensional continua, Proc. Amer. Math. Soc. 22 (1969), 378-385. MR 39 #7571. MR 0246267 (39:7571)
  • [24] J. Milnor, A unique decomposition theorem for 3-manifolds, Amer. J. Math. 84 (1962), 1-7. MR 25 #5518. MR 0142125 (25:5518)
  • [25] E. H. Spanier, Algebraic topology, McGraw-Hill, New York, 1966. MR 35 #1007. MR 0210112 (35:1007)
  • [26] J. R. Stallings, On the loop theorem, Ann. of Math. (2) 72 (1960), 12-19. MR 22 #12526. MR 0121796 (22:12526)
  • [27] -, On fibering certain 3-manifolds, Topology of 3-Manifolds and Related Topics (Proc. Univ. of Georgia Inst., 1961), Prentice-Hall, Englewood Cliffs, N. J., 1962, pp. 95-100. MR 28 #1600. MR 0158375 (28:1600)
  • [28] E. C. Zeeman, Seminar on combinatorial topology, Inst. Hautes Études Sci. Paris (1963) (mimeograph notes).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57A10, 54C56

Retrieve articles in all journals with MSC: 57A10, 54C56


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1974-0362314-2
PII: S 0002-9947(1974)0362314-2
Keywords: 3-manifold, handlebody, cube-with-handles, definable by free 3-manifolds, definable by thin handlebodies, arc pushing properties, UV properties, ANR-sequence, fundamental shape, fundamental domination, free group
Article copyright: © Copyright 1974 American Mathematical Society